Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Spontaneous Re-Lactation!?

It has been 2.5 months since I stopped breastfeeding due to low supply & medical issues. I struggled for months to keep him full, but despite trying I couldn't satisfy him, even with all the "tricks" the EBF would leave him with maybe one wet diaper a day so I was supplementing anyways. Finally I came to grips with it & decided to wean him completely & seek medical treatment for my other ailments as well. I was dryer than dry within days. Now, over 2 months later, I started leaking! I can pinch my nip & squirt milk! Why would I start lactating out of nowhere?! The few things I've considered are: I started a new medication the other day (Wellbutrin for my PPD), I had gallbladder surgery 2weeks ago, & I should be ovulating around now. I don't know why any of these would cause it, but I'm stumped as to why I can produce milk NOW after stopping?! Does anyone know why this happened?! How can I make it stop!? (can't BF due to meds).

Answer Question
 
WannabeMommy87

Asked by WannabeMommy87 at 1:22 AM on Mar. 12, 2010 in Babies (0-12 months)

Level 4 (38 Credits)
Answers (12)
  • Are you sure you are not pregnant? That is how I found out I was pregnant with my second, I had weaned my daughter about 3 months earlier and all of the sudden I was leaking. I found out a week later I was pregnant.
    imamommmmyyy

    Answer by imamommmmyyy at 1:27 AM on Mar. 12, 2010

  • I shouldn't be pregnant...I have an IUD & I had a pregnancy test done right before my surgery 2weeks ago...
    WannabeMommy87

    Answer by WannabeMommy87 at 1:46 AM on Mar. 12, 2010

  • Trauma can cause it.... illness can as well. Might be your bodies reaction to the surgery. But you can lactate for a long time after weaning in any case... it's possible starting the anti-depressants relieved the stress that may have caused the supply issue in the first place.

    Also, wellbrutrin is fine to nurse on. Not sure if that's the med you're talking about not being safe or not.
    LeanneC

    Answer by LeanneC at 2:14 AM on Mar. 12, 2010

  • I'm on Wellbutrin, Percocet, & Reglan. All three say no breastfeeding. My Psychiatrist was very against nursing on Wellbutrin because of the seizure risk. I'm sure the Percocet is fine because they gave it to me after my c-section while I was trying to nurse. The Reglan says no BFing either though. I don't know, I'm just unsure about all of it. I went through so much termoil trying to BF before & then after having to finally stop that I don't know if I could go through that again, ya know? I'm just boggled as to why now of all times I'm lactating, & more than I was the whole few months I tried desperately to! It's just weird to me...
    WannabeMommy87

    Answer by WannabeMommy87 at 2:27 AM on Mar. 12, 2010

  • Oh... well that's your answer. Reglan is a galactagogue. It induces lactation and has been used by many mothers for just that purpose.

    It's not recommended all that much anymore because of the major risk of depression for mom. But it *is* safe to nurse on. Wellbutrin is also safe... there was ONE case of ONE baby having a seizure after mom started taking it... but they don't know for sure if there was a connection, it was just a report. And as you said, percocet is fine.

    With your history of depression, I certainly wouldn't recommend reglan for lactation purposes alone... but if you're taking it anyway, why not? lol... really, it's your choice, but just saying if it was something you wanted to try and go back to, it shouldn't be a problem. You might have your doctor or an LC run the combo by Dr Hale first if it is something you decide to think about...
    LeanneC

    Answer by LeanneC at 2:45 AM on Mar. 12, 2010

  • http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT I looked up your meds and they are all safe for breastfeeding. Look them up on your own. Drug companies put "no nursing" on many medications because of liability, lack of willingness to fund appropriate research, and misinformation (ie: pertinent studies are overlooked). You have to research. Your doctor overlooked the other studies of Wellbutrin.

    You are lactating due to the Reglan. If you stop Reglan you will likely stop lactating as much. If Reglan is very short term I would not start a nursing relationship, despite its safety, because I think it would be hard on both of you to have to wean abruptly again. If you intend to take Reglan for a long period of time, I would think about nursing (with supplements as need) and likely you could continue after because past a certain point your LO will not need as much of your milk and would self-wean with a low supply.
    Anonymous

    Answer by Anonymous at 9:59 AM on Mar. 12, 2010

  • Leanne, Dr. Hale is traveling right now and not answering questions or I would run this by him myself (RN).
    Anonymous

    Answer by Anonymous at 10:02 AM on Mar. 12, 2010

  • The solution is to stop reglan. Have you tried aciphex instead of reglan?
    Anonymous

    Answer by Anonymous at 10:08 AM on Mar. 12, 2010

  • "I'm on Wellbutrin, Percocet, & Reglan. All three say no breastfeeding. "

    ALL THREE SAFE! If you want to put baby to breast, then do so!

    Check your meds on Lact-Med, the National Institutes of Health's online database. You don't get more authoritative than that.

    As long as you're on the Reglan you may not be able to stop the lactation.
    gdiamante

    Answer by gdiamante at 10:53 AM on Mar. 12, 2010

  • Reglan is often prescribed to increase milk supply, so that could explain the milk production. However, Reglan has huge side effect problems of depression!!! Another case report raised concerns for combining metoclopramide with the new generation SSRI (Selective Serotonin Reuptake Inhibitors) anti-depressants.(13) Women who have a personal or family history of depression should avoid using metoclopramide
    One concern with metoclopramide is its ability to penetrate the blood-brain barrier, which can result in central nervous system side-effects such as depression and involuntary body movements (dystonia), especially with longer term
    maggiemom2000

    Answer by maggiemom2000 at 11:14 AM on Mar. 12, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.